South Dakota, 2003

Hail and Damaging Wind in South Dakota, July 17, 2003

July 17, 2003 · NWS UNR · 18 events in 5 counties and zones

Severe thunderstorms, along with a few supercell thunderstorms, continually developed across the eastern slopes of the Black Hills and moved slowly southeastward onto the southwest South Dakota plains. Very large hail fell across parts of central Pennington County, eastern Custer County, northeastern Fall River County, and Shannon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms, along with a few supercell thunderstorms, continually developed across the eastern slopes of the Black Hills and moved slowly southeastward onto the southwest South Dakota plains. Very large hail fell across parts of central Pennington County, eastern Custer County, northeastern Fall River County, and Shannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:20 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 17, 12:20 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT THU JUL 17 2003

19Z SURFACE ANALYSIS HAD WEAK LOW NEAR SUNDANCE AND A BOUNDARY FROM
SOUTHEAST MT THROUGH CENTRAL NE. MOISTURE POOLING ALONG
BOUNDARY...BUT STRENGTH OF CAP A CONCERN PER 18Z RUC. LAUNCHING
SPECIAL SOUNDING THIS HOUR TO ASSESS. UP TO 35M/S SHEAR IS FORECAST
WITH MLCAPE UP TO 3.5KJ/KG. SHOULD SEE A COUPLE SUPERCELLS DEVELOP
OFF OR NEAR THE HILLS THIS AFTERNOON AND THEN MOVE SOUTHEAST AROUND
25 MPH. BOUNDARY WILL SINK SOUTHWEST TONIGHT...PROVIDING FOCUS FOR
MOST ACTIVE TSRA ACTIVITY. LOWS AROUND DEW POINTS...CLOSE TO
GUIDANCE.

FRIDAY...IT WILL BE SLIGHTLY COOLER THAN TODAY AS SLIGHT THERMAL
TROUGH MOVES THROUGH ALOFT. BOUNDARY WILL BEGIN TO MOVE NORTH OVER
CWA PROVIDING FOCUS FOR AFTERNOON/EVENING CONVECTION.
SHEAR/INSTABILITY NOT AS GREAT...BUT ACTIVE THUNDERSTORMS STILL
POSSIBLE. HIGHS TRICKY...BUT A MIX OF POTENTIAL
TEMPERATURES/GUIDANCE APPEAR REASONABLE GIVEN LOWER TROPOSPHERIC
THERMODYNAMIC PROFILE.

SATURDAY/SUNDAY...UPPER RIDGE OVER CENTRAL US WILL MOVE OVER THE
ROCKIES PUTTING US IN MORE NORTHWEST FLOW ALOFT...BRINGING COOLER
AND DRIER AIR INTO THE AREA. DIURNALLY DRIVEN TSRA AGAIN POSSIBLE.

MONDAY THROUGH WEDNESDAY...EARLIER MEDIUM RANGE GUIDANCE SUGGESTS
DRIER PATTER BUT MOST RECENT GFS SUGGESTING RIDGE WILL BE FURTHER
WEST PUTTING US IN MORE ACTIVE NORTHWEST FLOW. IF THIS IS THE
CASE...DRY FORECAST WILL BE WRONG. WILL WAIT FOR FURTHER RUNS TO
MAKE CHANGE. ACTIVE PATTERN SHOULD RETURN THURSDAY.

.UNR...NONE.

HELGESON
Hazardous weather outlook, Jul 17, 8:50 AM MST, 5 hours before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
950 AM MDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS...HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE
NORTH AND EAST OF THE BLACK HILLS. IN ADDITION...A FEW STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE BLACK HILLS.

A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER WESTERN SOUTH
DAKOTA TODAY. A STORM SYSTEM IN THE UPPER ATMOSPHERE WILL COMBINE
WITH A WARM FRONT OVER WESTERN SOUTH DAKOTA TO TRIGGER THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE FIRST STORMS ARE EXPECTED TO FORM
OVER THE BLACK HILLS AFTER 200 PM MDT...AND OTHER STORMS SHOULD
BEGIN DEVELOPING ON THE PLAINS AROUND 400 PM MDT. THUNDERSTORMS ARE
THEN EXPECTED TO PERSIST WELL INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BUNKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
July 17, 1:50 PM MST
Where
Pennington County, Johnson Siding
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -103.433

Hail, Pennington

When
July 17, 2:10 PM MST
Where
Pennington County, 1 mi SE of Pactola Reservoir
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.050, -103.467

Hail, Pennington

When
July 17, 2:12 PM MST
Where
Pennington County, 5 mi SW of Rapid City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.033, -103.283

Hail, Pennington

When
July 17, 2:50 PM MST
Where
Pennington County, 4 mi SE of Keystone
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.867, -103.367

Hail, Pennington

When
July 17, 3:04 PM MST
Where
Pennington County, Mt Rushmore
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.883, -103.450

Large hail broke automobile windows.

Hail, Custer

When
July 17, 3:06 PM MST
Where
Custer County, 6 mi W of Hermosa
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -103.300

Hail, Custer

When
July 17, 3:20 PM MST to 3:40 PM MST
Where
Custer County, 6 mi E of Fairburn
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.683, -103.100

Hail, Custer

When
July 17, 4:00 PM MST
Where
Custer County, Hermosa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -103.183

Hail, Custer

When
July 17, 4:09 PM MST
Where
Custer County, 7 mi SE of Fairburn
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.617, -103.117

Hail, Custer

When
July 17, 4:30 PM MST
Where
Custer County, Buffalo Gap
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -103.317

Thunderstorm Wind, Fall River

When
July 17, 4:43 PM MST
Where
Fall River County, 7 mi NE of Oral
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.467, -103.167

Hail, Fall River

When
July 17, 4:43 PM MST
Where
Fall River County, 7 mi NE of Oral
Measured
3 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.467, -103.167

Large tree limbs were blown down. Large hail also broke windows and damaged the roof of a house.

Hail, Oglala Lakota

When
July 17, 4:45 PM MST
Where
Oglala Lakota County, 15 mi SW of Red Shirt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.517, -103.117

Hail, Custer

When
July 17, 4:53 PM MST to 5:00 PM MST
Where
Custer County, 2 mi SW of Custer
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.750, -103.633

Hail, Pennington

When
July 17, 4:54 PM MST
Where
Pennington County, Sheridan Lake
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.983, -103.483

Hail, Custer

When
July 17, 5:25 PM MST
Where
Custer County, Blue Bell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.717, -103.483

Hail, Oglala Lakota

When
July 17, 5:45 PM MST
Where
Oglala Lakota County, 4 mi S of Porcupine
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.183, -102.333

Hail, Bennett

When
July 17, 6:00 PM MST
Where
Bennett County, 10 mi SSW of Swett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.033, -102.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375990, 5375991, 5375992, 5375993, 5375994, 5375995, 5375996, 5376351, 5376428, 5376429, 5376431, 5376432, 5376430, 5376433, 5376435, 5376434, 5376436, 5376437.